Oklahoma, 2009

Hail in Oklahoma, May 5, 2009

May 5, 2009 · NWS SHV · 2 events in 1 county or zone

Strong to severe thunderstorms developed across southeast Oklahoma and southwest Arkansas, well north of a northward moving warm front which was situated across northeast Texas and northern Louisiana. These storms developed in an unstable environment aloft, thus the storms were elevated and produced mostly large hail as they moved north and east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong to severe thunderstorms developed across southeast Oklahoma and southwest Arkansas, well north of a northward moving warm front which was situated across northeast Texas and northern Louisiana. These storms developed in an unstable environment aloft, thus the storms were elevated and produced mostly large hail as they moved north and east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 5, 2:17 PM CST, 58 minutes earlier.

Area forecast discussion, May 5, 2:17 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
317 PM CDT TUE MAY 5 2009

.DISCUSSION...
MCS BEARING DOWN ON SE OK...AND THE RED RIVER VALLEY BORDERING NE
TX. EXPECTING THIS TSTM COMPLEX TO DEVELOP SOUTHWARD...AS PCPN
FREE ZONE SOUTH OF TSTMS SHOULD ALLOW FOR THAT...AS ANY OUTFLOWS
GENERATED WOULD NOT HAVE TO TRAVEL TOO FAR TO INTERACT WITH STALLED
WARM FRONTAL DEWPOINT BOUNDARY...STRETCHED OUT NEAR INTERSTATE 20
CORRIDOR. LOW LVL SW FLOW SHOULD PUSH THIS BOUNDARY SLIGHTLY NORTH.
HIGH CAPE VALUES LAY FURTHER TO THE SOUTH...AND CUMULUS FIELDS
WITH AFTN TEMPS INCREASING TO THE MID TO UPPER 80S. ISOLATED
CONVECTION DEVELOPING OVER MS RIVER DELTA JUST EAST OF AREA.
SHOULD SEE INCREASING CHANCES OF CONVECTION FOR AT LEAST EVE
HOURS. AS LOW LVL JET ONLY 30 TO 40 KTS AND ONLY MODEST MID LVL
SHEAR...NOT EXPECTING A BIG TORNADO THREAT OR HIGHLY NOCTURNAL
WITH CURRENT ACTIVITY. HOWEVER...STRONG SHORT WAVE WILL RIDE ALONG
EAST TO WEST BOUNDARY LATE TONIGHT...WITH CONVECTION INITIATING
ALONG DRYLINE OVER WEST TX...SO EXPECTING A SEPARATE ROUND OF HEAVY
RAIN...AND POSSIBLY MORE SVR WX. WITH DRYLINE SETUP ADN WAVERING
FRONT OVER NORTHERN EDGE OF AREA FOR NEXT COUPLE OF DAYS...KEEP
POPS IN WITH AN EYE OUT FOR POSSIBILITY OF ADDITIONAL HEAVY RAIN
AND SVR WX...LEANING MORE TOWARDS NORTHERN PORTIONS OF THE CWA./VII/

&&

.AVIATION...

AN APPROACHING UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WARM
FRONT OVER THE I-20 CORRIDOR TRIGGERING A ROUND OF CONVECTION FOR
TXK...TYR...AND GGG. THUNDERSTORMS WILL THEN PUSH EAST...AFFECTING
SHV...ELD AND MLU BY 06/03Z. MOISTURE FEEDING THIS SYSTEM IS
ABUNDANT...AND PERIODS OF VERY HEAVY RAIN ARE LIKELY WHICH WILL
REDUCE VISIBILITY TO A HALF MILE OR LESS AT TIMES.

SHOWERS AND A FEW THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST
OVER THE EARLY MORNING HOURS TOMORROW. THERE MAY BE SOME PATCHY FOG
AT MOST OF THE TAF SITES NEAR DAYBREAK. /23/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  84  71  89  70 /  70  70  20  30  20
MLU  66  82  70  89  69 /  70  70  20  30  20
DEQ  63  82  67  87  67 /  80  50  20  30  20
TXK  66  82  70  88  69 /  80  70  20  30  20
ELD  66  82  68  88  67 /  70  70  20  30  20
TYR  68  83  72  90  72 /  70  50  20  20  10
GGG  68  84  71  90  70 /  50  70  20  30  20
LFK  70  86  72  91  71 /  30  40  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: LAZ001>006-012>014.

OK...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138.

&&
Hazardous weather outlook, May 5, 11:00 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE MAY 5 2009

ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-061101-
BOWIE-CAMP-CASS-FRANKLIN-HOWARD-LITTLE RIVER-MCCURTAIN-MILLER-MORRIS-
RED RIVER TX-SEVIER-TITUS-
1200 PM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COMPLEX OF THUNDERSTORMS ACROSS SOUTHERN OKLAHOMA...WILL
MOVE INTO SOUTHEAST OKLAHOMA...AND BORDERING AREAS OF
NORTHEAST TEXAS AND EXTREME SOUTHWEST ARKANSAS...BY LATE THIS
AFTERNOON. LARGE HAIL SHOULD BE THE MAIN SEVERE WEATHER THREAT
WITH THESE STORMS...ALTHOUGH DAMAGING WINDS AND ISOLATED
TORNADOES COULD BECOME A POSSIBILITY IF THE STORMS HAPPEN TO
BECOME MORE SURFACE BASED. IN ADDITION...HEAVY RAIN IN THE
BALLPARK OF 1 TO 2 INCHES IN AN HOURS TIME...OR 3 TO 4 INCHES
OVER THE PERIOD OF A FEW HOURS...IS POSSIBLE. AS SOME OF THIS
RAINFALL MAY OCCUR OVER AREAS WHICH RECEIVED 4 TO 6 INCHES OF
RAIN WITHIN THE PAST FEW DAYS...FLASH FLOODING COULD BECOME A
THREAT IN NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND EXTREME
SOUTHWEST ARKANSAS...IN ADDITION TO THE THREAT OF SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS
OF WEDNESDAY...RESULTING IN A CONTINUED FLASH FLOODING THREAT
ACROSS THE AREA. AN ADDITIONAL 1-2 INCHES OF RAIN IS POSSIBLE.
ALTHOUGH THE THREAT OF SEVERE THUNDERSTORMS MAY DECREASE...THE
POSSIBILITY OF ISOLATED SEVERE STORMS WILL REMAIN.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM
SPOTTERS MAY BE REQUIRED DURING THE LATE AFTERNOON AND EVENING.

ARZ060-061-071>073-LAZ001>006-012>014-TXZ124>126-136>138-061101-
BIENVILLE-BOSSIER-CADDO-CLAIBORNE-COLUMBIA-GREGG-HARRISON-HEMPSTEAD-
JACKSON-LAFAYETTE-LINCOLN-MARION-NEVADA-OUACHITA-SMITH-UNION AR-
UNION LA-UPSHUR-WEBSTER-WOOD-
1200 PM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A SERIES OF UPPER LEVEL DISTURBANCES WILL PUSH OUT OF THE CENTRAL
PLAINS AND ACROSS THE NORTHERN HALF OF THE FOUR STATE REGION
BEGINNING EARLY THIS EVENING. ATMOSPHERIC INSTABILITY DURING LATE
AFTERNOON SHOULD BE SUFFICIENT TO GENERATE A FEW STRONG STORMS...
WITH AN INCREASING THREAT OF SEVERE STORMS THIS EVENING...WITH
DAMAGING WINDS AN LARGE HAIL THE MAIN THREAT. HOWEVER...AN ISOLATED
TORNADO IS ALSO POSSIBLE. IN ADDITION...HEAVY RAIN IN THE BALLPARK OF
1 TO 2 INCHES WILL BE LIKELY. SOME OF THIS RAIN WILL FALL OVER AREAS
WHICH RECEIVED 3 TO 5 INCHES OF RAIN WITHIN THE PAST FEW DAYS. AS A
RESULT...FLASH FLOODING WILL BE A THREAT IN NORTH CENTRAL
LOUISIANA...AND SOUTH CENTRAL ARKANSAS...IN ADDITION TO THE THREAT OF
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS
OF WEDNESDAY...RESULTING IN A CONTINUED FLASH FLOODING THREAT
ACROSS THE AREA. AN ADDITIONAL 1-2 INCHES OF RAIN IS POSSIBLE.
ALTHOUGH THE THREAT OF SEVERE THUNDERSTORMS MAY DECREASE...THE
POSSIBILITY OF ISOLATED SEVERE STORMS WILL REMAIN.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM
SPOTTERS MAY BE REQUIRED BY EVENING.

LAZ010-011-017>022-TXZ149>153-165>167-061101-
ANGELINA-CALDWELL-CHEROKEE-DE SOTO-GRANT-LA SALLE-NACOGDOCHES-
NATCHITOCHES-PANOLA-RED RIVER LA-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SHELBY-WINN-
1200 PM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AS A WARM FRONT MOVES NORTHWARD ACROSS THE AREA.
A FEW STORMS COULD REACH SEVERE LIMITS BY THIS EVENING...
WITH LARGE HAIL...AND BRIEF BUT DAMAGING WIND GUSTS...BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS
OF WEDNESDAY...RESULTING IN PONDING OF WATER ON ROADS AND LOW LYING
AREAS. SOME MINOR FLOODING IS ALSO POSSIBLE. THERE WILL ALSO BE THE
POSSIBILITY OF AN ISOLATED STORM BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM
SPOTTERS IS NOT ANTICIPATED AT THIS TIME...DUE TO THE ISOLATED
NATURE OF THE SEVERE WEATHER THREAT.

VII

In the hours before

Special weather statement, May 5, 2:18 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
318 PM CDT TUE MAY 5 2009

OKZ077-052115-
MCCURTAIN-
318 PM CDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BEACHTON...BETHEL...GLOVER...GOLDEN...HOCHATOWN...
     MOUNT HERMAN...PICKENS...RINGOLD...SHERWOOD...SMITHVILLE AND
     WRIGHT CITY...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CLOUDY...OR 20 MILES
SOUTHEAST OF CLAYTON...MOVING EAST AT 45 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

The radar

The Western Arkansas radar (KSRX), 161 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McCurtain

When
May 5, 3:15 PM CST
Where
McCurtain County, 1.15 mi W of Idabel Arpt
Measured
1 in hail
Reported by
Public
Coordinates
33.900, -94.870

Hail fell along Hwy. 3 west of Idabel, Oklahoma.

Hail, McCurtain

When
May 5, 3:20 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.900, -94.820

Penny sized hail reported at the courthouse in Idabel, Oklahoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169518, 169522.